Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Pittsburgh, PA

May 25, 2019Marshall County, West Virginia; Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2019, 6:14 PM EDT for Marshall County, West Virginia; Greene County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 6:14 PM EDT (22:14 UTC)
Expired
May 25, 2019, 7:00 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, PA, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS51 KPBZ 252214
SVRPBZ
PAC059-WVC051-252300-
/O.NEW.KPBZ.SV.W.0049.190525T2214Z-190525T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
614 PM EDT Sat May 25 2019

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in southwestern Pennsylvania...
  Northeastern Marshall County in northern West Virginia...

* Until 700 PM EDT.

* At 614 PM EDT, a severe thunderstorm was located near Cameron, or 7
  miles east of Moundsville, moving east at 25 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Rogersville...                    Nineveh...
  Rocklick...                       Lone Oak...
  Beelers Station...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3990 8072 3994 8071 3999 8065 3999 8052
      3996 8052 3995 8050 3996 8049 3995 8048
      3996 8047 3997 8045 3998 8044 3998 8019
      3979 8026
TIME...MOT...LOC 2214Z 275DEG 24KT 3992 8061 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
367 
WWUS51 KPBZ 252231 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Sat May 25 2019

WVC051-252241-
/O.CAN.KPBZ.SV.W.0049.000000T0000Z-190525T2300Z/
Marshall WV-
631 PM EDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled for that county.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Pennsylvania...and northern West Virginia.

LAT...LON 3992 8052 3995 8051 3995 8050 3996 8049
      3995 8048 3996 8047 3997 8045 3998 8042
      3998 8019 3980 8026 3987 8050
TIME...MOT...LOC 2231Z 275DEG 24KT 3991 8046 

$$

PAC059-252300-
/O.CON.KPBZ.SV.W.0049.000000T0000Z-190525T2300Z/
Greene PA-
631 PM EDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN GREENE COUNTY...

At 631 PM EDT, a severe thunderstorm was located 8 miles northeast of
Cameron, or 13 miles southeast of Triadelphia, moving east at 30 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Rogersville...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3992 8052 3995 8051 3995 8050 3996 8049
      3995 8048 3996 8047 3997 8045 3998 8042
      3998 8019 3980 8026 3987 8050
TIME...MOT...LOC 2231Z 275DEG 24KT 3991 8046 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
885 
WWUS51 KPBZ 252258
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
658 PM EDT Sat May 25 2019

PAC059-252308-
/O.EXP.KPBZ.SV.W.0049.000000T0000Z-190525T2300Z/
Greene PA-
658 PM EDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY
WILL EXPIRE AT 700 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Pennsylvania...and northern West Virginia.

LAT...LON 3992 8052 3995 8051 3995 8050 3996 8049
      3995 8048 3996 8047 3997 8045 3998 8042
      3998 8019 3980 8026 3987 8050
TIME...MOT...LOC 2258Z 275DEG 24KT 3989 8023 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:45 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 25, 1:45 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 PM EDT Sat May 25 2019

.SYNOPSIS...
Warm and wet weather will persist through the weekend.  Strong to
severe storms are possible on both today and Sunday. A cold front
will move through by Sunday night, making for a brief break in rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms are expected this afternoon and evening with
sufficient instability and increasing upper support.

Convection will be scattered at first before becoming more organized
late this afternoon and into the evening as a well-defined shortwave
(which can be seen in WV imagery and was picked by 12z runs) begins
to move in from the west. Convective allowing models (CAMs) have been
fairly consistent showing organization into a MCS early this
evening.

This morning's sounding depicted a favorable sheared environment for
all modes of severe weather with support for large hail, damaging
downburst winds with high DCAPE values due to a substantial amount of
drier air in mid-levels, and potential for tornadic supercells with
discreet convection. The tornado threat will increase later in the
afternoon as low level hodograph profiles and storm motion becomes
more favorable for the ingestion of streamwise vorticity.

However...instability may become a limiting factor IF cloud cover
from convection earlier this afternoon limits buoyancy later in the
day. At this time, it appears as though we should get at least a
couple more hours of sun as cloud cover from current activity over SW
PA / nrn WV advects moves east.

Convection will exit the region to the east by midnight with
the trough passage.
&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Models suggest a weak boundary will stall across the northern
portion of the CWA by sunday morning, which may act as an initial
focus Sunday afternoon before the arrival of a cold front. Another
weak shortwave, embedded in quasi-zonal flow on the northern
periphery of southeast CONUS high pressure, will progress through the
region late Sunday afternoon.

Convection will initiate by mid afternoon as the atmosphere
undergoes diurnal destabilization under modest mid-level lapse
rates. The frontal boundary will gradually progress southward through
the afternoon and evening. Sufficient deep layer shear and lift
should promote loosely organized storms moving close to parallel that
of the W-E oriented cold front boundary. With such motion, localized
heavy rain and flash flooding is certainly possible and will have to
be monitored.

By late evening, convection will have diminished as ridging and
subsidence builds in wake of the shortwave trough. The region will be
in a bit of a saddle point in terms of low level flow. With little or
no wind and a likely saturated boundary layer, dense fog formation
is certainly possible Monday morning. This will be highly dependent
on the antecedent convection. Temperatures will fall into the 50s to
low 60s by dawn Monday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Strong southeast CONUS ridging will continue to influence our
sensible weather. Warm conditions will continue through the forecast
with daily rain chances with each passing shortwave trough on the
northern periphery of this high.

Models do suggest a longwave pattern change by next weekend.
However, the area will likely remain in quasi-zonal flow aloft, with
several transient shortwave troughs, and thus, periodic rain chances.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Discrete boundaries and ongoing convection will be the primary
lifting mechanisms for thunderstorms this afternoon as heating
destabilizes the environment. These isolated thunderstorms could
produce brief visibility restrictions due to heavier rain and
gusty/erratic winds as dry air aloft helps to create downburst winds.

Tonight, a weak shortwave trough will cross the region and provide a
more focused lifting mechanism for thunderstorm development. This
will result in a line of storms developing around Lake Erie and
moving southeast, potentially impacting terminals along and north of
I-70. The trough will help cool the temperature profile aloft, making
for steeper lapse rates and higher CAPE values ahead of the line,
resulting an increased potential for wind gusts in excess of 40kts
and significant visibility restrictions in downpours. Storms will
advance east southeast with the trough and exit the region by early
Sunday morning.

MVFR to IFR cig restrictions are expected to develop Sunday morning
as moisture advection gets trapped underneath a low level inversion
set up by a stationary boundary. Daytime heating will slowly lift the
cigs, but additional storms ahead of an advancing cold front may
cause restrictions to persist longer.

.Outlook...
Periodic restrictions due to storms are possible Sunday with
conditions improving through Monday. Additional rounds of
precipitation is expected after Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 25, 4:47 AM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 AM EDT Sat May 25 2019

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-260900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-WVZ012-021-509>514-260900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible late Saturday
afternoon and evening. This primary threats with the strongest of
storms are damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-260900-
Mercer-Venango-Forest-Clarion-Jefferson PA-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 25, 3:42 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 W REPUBLIC            39.96N  79.91W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902092
Local storm report, May 25, 3:43 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 E CALIFORNIA          40.07N  79.84W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TELEPHONE POLE DOWN AS WELL AS POWER LINES.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902091
Local storm report, May 25, 4:28 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 N CAMBRIDGE           40.05N  81.59W
05/25/2019  M0.88 INCH       GUERNSEY           OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902093
Local storm report, May 25, 5:28 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SW NEWPORT            40.35N  81.36W
05/25/2019  E1.25 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902094

TGREEN
Local storm report, May 25, 5:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             BARNESVILLE             39.99N  81.17W
05/25/2019  E0.88 INCH       BELMONT            OH   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1902095

TGREEN
Local storm report, May 25, 5:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SE BELMONT            40.02N  81.03W
05/25/2019  E1.00 INCH       BELMONT            OH   911 CALL CENTER

&&

EVENT NUMBER PBZ1902096

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:39 PM EDTSpecial Weather StatementPBZPreston36 min
May 25, 5:19 PM EDTSevere Thunderstorm WarningPBZMarshall41 min
May 25, 5:24 PM EDTTornado WarningPBZMarshall36 min
May 25, 6:21 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel39 min
May 25, 6:24 PM EDTSevere Thunderstorm WarningPBZHancock36 min
May 25, 6:49 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio26 min
May 25, 6:55 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock50 min
May 25, 7:14 PM EDTSpecial Weather StatementPBZOhio31 min
May 25, 2:24 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland51 min
May 25, 6:17 PM EDTSevere Thunderstorm WarningPBZMercer, Venango43 min
May 25, 6:37 PM EDTSevere Thunderstorm WarningPBZForest, Venango38 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango47 min
May 25, 7:20 PM EDTSpecial Weather StatementPBZAllegheny25 min
May 25, 7:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland44 min
May 25, 7:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson28 min
May 25, 7:56 PM EDTTornado WarningPBZArmstrong, Westmoreland17 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.